Hail, Thomas
- When
- July 13, 3:30 PM CST
- Where
- Thomas County, 3.28 mi ESE of Altair
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.310, -100.920
A broken line of thunderstorms developed from Oberlin southwest to the Colby area, then moved east to Norton and Hill City during the early evening hours. Hail to golf ball size and wind gusts to 70 mph were report, producing minor tree limb damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A broken line of thunderstorms developed from Oberlin southwest to the Colby area, then moved east to Norton and Hill City during the early evening hours. Hail to golf ball size and wind gusts to 70 mph were report, producing minor tree limb damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 13, 3:27 PM CST, 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 327 PM MDT WED JUL 13 2011 .SHORT TERM (TONIGHT-FRIDAY)... 324 PM MDT WED JUL 13 2011 CURRENT SATELLITE IMAGERY SHOWS A WARM FRONT EXTENDING FROM NEAR MCCOOK SOUTHWEST TOWARDS COLORADO SPRINGS. DURING THE AFTERNOON HOURS CUMULUS HAS BEGUN TO FORM ALONG THIS FRONT...WITH A FEW THUNDERSTORMS DEVELOPING IN EASTERN COLORADO AND WESTERN KANSAS. CONCERNS FOR THIS PERIOD WILL BE MAINLY AFTERNOON AND EVENING THUNDERSTORMS AS THE CWA REMAINS JUST WEST OF THE UPPER LEVEL HIGH PRESSURE. TONIGHT INSTABILITY AND MOISTURE WILL REMAIN OVER THE CWA. LIFTING AT 700MB DURING THE EVENING AND LITTLE INHIBITION PRESENT WILL ALLOW STORMS TO PERSIST THROUGH THE EVENING HOURS. THE WARM FRONT THAT HAS BEEN OVER THE CWA WILL MOVE NORTH DURING THE EVENING AND OVERNIGHT...WHICH WILL LIKELY SERVE AS A FOCUS FOR CONVECTION. OVERNIGHT THE STORMS SHOULD DIMINISH AS LIFTING DIMINISHES AND THE INHIBITION INCREASES. HOWEVER THE LOW LEVEL JET DEVELOPS DURING THE LATE EVENING SO THIS MAY ALLOW A STORM OR TWO TO PERSIST THROUGH THE OVERNIGHT HOURS...SO HAVE SLIGHT CHANCES IN FOR THE ENTIRE CWA OVERNIGHT. DUE TO THE LIGHT WINDS AND HIGH PRECIPITABLE WATER...HEAVY RAIN AND FLOODING WILL BE POSSIBLE OVERNIGHT. WITH THE MOIST ENVIRONMENT IN PLACE AND SOME ADDED MOISTURE FROM RAINFALL DURING THE EVENING...ADDED PATCHY FOG TO LOCATIONS ALONG AND NORTH OF HWY 36. THURSDAY AND FRIDAY 700MB LIFTING CONTINUES OVER THE CWA. THIS IN ITSELF MAY NOT BE ENOUGH TO DEVELOP A THUNDERSTORM...BUT THE ADDED EFFECT OF THE HOT TEMPERATURES WITH THE MOISTURE AND INSTABILITY IN PLACE MAY DEVELOP A THUNDERSTORM OR TWO. SO HAVE INTRODUCED SLIGHT CHANCES DURING THE AFTERNOON AND EVENING FOR ALL OR PART OF THE CWA DURING THESE DAYS. HEAVY RAIN WITH LOCALIZED FLOODING IS BE POSSIBLE DUE TO THE LIGHT WINDS AND HIGH PRECIPITABLE WATER. TEMPERATURES WILL BE HOT THROUGH THE PERIOD...BUT CURRENT GUIDANCE HAS 850MB TEMPERATURES A BIT COOLER ON THURSDAY. SO HAVE COOLED TEMPERATURES A COUPLE DEGREES FOR THAT DAY. .LONG TERM (SATURDAY-WEDNESDAY)... 324 PM MDT WED JUL 13 2011 THE SAME WEATHER PATTERN THAT HAS BEEN OVER THE REGION WILL CONTINUE THROUGH THIS PERIOD. THE UPPER LEVEL HIGH PRESSURE THAT HAS BEEN JUST EAST OF THE CWA WILL MIGRATE OVER THE AREA AND THEN MOVE JUST EAST OF THE CWA AGAIN BY THE END OF THE PERIOD. WITH THE EXCEPTION OF SATURDAY EVENING...THERE WILL BE LITTLE MOISTURE TO WORK SO HAVE KEPT THE PERIOD DRY. DURING SATURDAY EVENING THERE WILL BE SOME LIFTING OVER THE NORTHERN AND WESTERN PARTS OF THE CWA ALONG WITH SOME MOISTURE AND INSTABILITY SO HAVE INCLUDED SLIGHT CHANCES FOR THOSE AREAS. THE HOT TEMPERATURES WILL CONTINUE THROUGH THE PERIOD...WITH VALUES FROM THE MID 90S TO JUST OVER 100 DEGREES. JTL && .AVIATION... 1127 AM MDT WED JUL 13 2011 FOR THE 18Z TAFS...CEILINGS WILL CONTINUE TO GRADUALLY LIFT THE FIRST FEW HOURS OF EACH TAF AT KGLD AND KMCK. BY MID AFTERNOON...SCATTERED THUNDERSTORMS WILL DEVELOP AND COULD BRIEFLY IMPACT EITHER SITE WITH GUSTY WINDS AND BRIEF REDUCTIONS IN VISIBILITY AND/OR CEILINGS. UPSLOPE COMPONENT IN SURFACE WINDS WILL LIKELY LEAD TO THE REDEVELOPMENT OF STRATUS AND AREAS OF FOG TONIGHT. 024 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 324 PM MDT WED JUL 13 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141230- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 324 PM MDT WED JUL 13 2011 /424 PM CDT WED JUL 13 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE TRI-STATE AREA TODAY AND TONIGHT. ALTHOUGH WIDE SPREAD SEVERE WEATHER IS NOT EXPECTED...SLOW MOVING STORMS MAY PRODUCE SOME LOCALLY HEAVY RAIN AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE TRI-STATE AREA THURSDAY THROUGH FRIDAY AFTERNOON AND EVENING. THERE WILL BE ANOTHER SLIGHT CHANCE FOR THUNDERSTORMS SATURDAY AFTERNOON FOR AREAS ALONG AND WEST OF A BURLINGTON COLORADO TO MCCOOK NEBRASKA LINE. THE CHANCE FOR WIDESPREAD SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 309 PM MDT WED JUL 13 2011 KSZ014-015-132145- SHERIDAN-THOMAS- 409 PM CDT WED JUL 13 2011 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS AND SHERIDAN COUNTY IN NORTHWEST KANSAS... AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR MINGO OR JUST SOUTHEAST OF COLBY...MOVING NORTHEAST AT 15 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3921 10094 3929 10114 3957 10100 3957 10056 TIME...MOT...LOC 2109Z 208DEG 14KT 3934 10097 FOLTZ
The Goodland radar (KGLD), 67 km away, was scanning. The volume nearest the first event began at 21:29 UTC.
5 hail, 5 thunderstorm wind. Local standard time, as filed.
Minor tree limb damage occurred with winds estimated at 70 mph.
Spotter estimated peak wind gusts to 70 mph.
Peak winds were also estimated to be near 50 mph.
A power pole broke at the ground as a result of thunderstorm winds.
The public estimated peak wind gusts to 60 mph.
The Coop observer estimated peak wind gusts to be 60 mph.
Lightning was also observed to have started a tank battery fire near this location. No estimate of damage has been reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318834, 318840, 318835, 318841, 318833, 318836, 331450, 318837, 318838, 318839.